Coagulation

Haematologists draw lessons from Australia’s first case of VITT


Victorian haematologists have published more details of the unusual features of the first known Australian case of AstraZeneca vaccine-induced thrombotic thrombocytopenia (VITT).

While many reports of VITT have involved central venous sinus thrombosis, clinicians at Box Hill hospital describe a case of severe thrombosis occurring in the portal and splenic veins, leading to bowel ischaemia.

Writing in the MJA they describe the case of a 44-year old male healthcare worker who developed fevers, fatigue, head “fogginess” with abdominal discomfort and increased bowel frequency eight days after receiving his first dose of the AstaraZeneca (ChAdOx1 nCoV-19) vaccine.

The man who was previously healthy, had no previous history of thrombosis or exposure to heparin. He had a very low platelet count and markedly elevated D dimer, and a CT-venogram of the abdomen showed thrombosis with complete occlusion of the portal and splenic veins, and protrusion of a tongue of thrombus into the superior mesenteric vein.

Antibodies to the heparin platelet factor 4 (PF4) complex in patient plasma was strongly positive and three assays detected heparin-independent PF4 antibody complexes that activated donor platelets.

The man was initially treated with the anti-FXa agent, fondaparinux and IVIG, but anticoagulation was changed the thrombin inhibitor, bivalirudin and pulsed high dose steroid when platelets remained low and clot extension occurred over six days despite target levels of fondaparinux. The man underwent two laparotomies for resection of several metres of ischaemic bowel.

He eventually made a recovery and was able to transition to warfarin treatment as an outpatient.

Summing up the case, haematologists led by Dr Jay Hocking and Professor  Huyen Tran said features such as the temporal association with vaccine and detection of anti-PF4 antibodies with platelet activation in absence of heparin were suggestive of VITT.

They said it was not possible to draw firm conclusions from one unusual case about the efficacy of the various therapies used in VITT, but they suggested that non-heparin anticoagulation, IVIG and pulsed methylprednisolone be considered in management

“In line with evolving guidance documents, clinicians assessing patients who present with organ-specific thrombotic symptoms, four to 28 days following ChAdOx1 nCoV-19 vaccination should look for any combination of thrombocytopenia and elevated D-dimer, and/or low fibrinogen with a low threshold for requesting imaging of the appropriate organ, in particular, the brain central venous sinus and abdominal splanchnic venous systems for thrombosis plus anti-PF4 ELISA testing in consultation with haematology,” they advised.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic